If you’re not on birth control yourself, you probably have more than a few friends that are. If you’re having sex, it’s the responsible thing to do, right? Sometimes taking the pill makes you feel a little bloated or moody, but the piece of mind and ability to predict your monthly visitor is well worth it. For most girls. While we are preoccupied thinking about all the pill’s benefits, it’s easy to forget birth control is a chemical altering our bodies. It’s rare, but sometimes, the pill can be dangerous or even fatal.
A 21-year-old woman named Fallan Kurek recently passed away from complications reportedly associated with the pill after being on birth control for just 25 days. The Australian was initially prescribed the pill to regulate her period, but soon after she started taking the pill, Kurek began to feel odd. She found herself short of breath and experienced random stabs of pain in her legs and ribs. Doctors brushed it off, assuming her symptoms were unrelated. They guessed that Kurek had bruised her sternum, simply prescribing ibuprofen and paracetamol, a drug used to lower fevers.
Almost four weeks into her first pack, Kurek collapsed in her home and stopped breathing. Emergency scans found Kurek, an otherwise healthy young adult, developed a large clot in her lung, which affected her heart and in turn, cut off the oxygen supply to her brain. Doctors soon pronounced Kurek brain-dead and eventually took her off of life support.
A tragic story like this is almost enough to make you want to put away your pills, but it’s important to remember that incidents like this are extremely rare. However, if you’re starting on birth control, switching pills, or start to feel different even though you’ve been on the same pill for years without problems, head to the doctor. Unfortunately, this is exactly what Kurek did, but if your first doctor says it’s nothing, see another. You know your body better than anyone.
With birth control pills, smokers and women over 35 are most at risk for complications, but everyone is different. Discuss all the options with your doctor and educate yourself about the possible side effects of oral contraceptives.
Our thoughts are with Kurek’s family.
[Story via Cosmopolitan]